Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 180, NWS Dodge City, KS

June 29, 1997Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1997, 8:57 AM CDT for Pratt County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1997, 8:57 AM CDT (13:57 UTC)
Expired
Jun 29, 1997, 9:30 AM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 9:04 AM CDTHail 1Coats, KS
Jun 29, 9:06 AM CDTHail 0.75Coats, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1693 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 291357 RRA
SVRDDC
KSC151-291430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
857 AM CDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 AM CDT
 
* SOME LOCATIONS AFFECTED
  COATS                      BY 900 AM CDT
  SAWYER                     BY 915 AM CDT

* AT 854 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM JUST WEST OF PRATT MOVING SOUTHEAST AT 20 MPH.


IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAYT
FROM WINDOWS.

CICCONE/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 AM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 3:00 AM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT SUN JUN 29 1997

TSRA CONTINUES CONTINUES OVER NW KS ATTM.  CHALLENGE FOR THIS MORNING
WILL BE CHANCES OF TSRA IN NORTHERN ZONES.  LOOKS LIKE SOUTHERN EDGE OF
MCS WILL AT LEAST CLIP NORTHERN COUNTIES.  WILL WAIT TILL LAST MOMENT
TO DECIDE ON FIRST PERIOD WORDING FOR THAT AREA. OTHERWISE...CHALLENGE
FOR REST OF FCST WILL BE TSRA CHANCES FOR TONINGT.

MODELS INDICATE WEAK RIDGE OVER WESTERN HIGH PLAINS WILL MOVE A BIT
EAST THROUGH 48 HOURS.  CONCERN WILL BE TIMING OF S/W TONIGHT.  ETA/AVN
LOOK FAIRLY CLOSE WITH LOCATION AND TIMING...SLIGHTLY FASTER THAN NGM.
SFC FLOW SHOULD REMAIN SOUTHEAST TODAY-TONIGHT WITH DEWPOINTS REACHING
THE LOWER 70S BY THIS AFTERNOON.  700 MB PROGGED TEMPS WILL BE NEAR 14
OR SO BY LATE AFTERNOON.  THINK LEE TROF WILL PROVIDE THE LOW LEVEL
CONVERGENCE. THE REAL HELPER WILL BE SHORT WAVE.  DO NOT THINK CAP WILL
SURVIVE S/W PASSAGE...SO EXPECT TO SEE TSRA DEVELOP TONIGHT.  BY THE
LOOK OF THINGS...AGREE WITH PREVIOUS FCST ON WHERE HIGHEST POPS BELONG.
THAT IS 50% OVER NORTH AND NORTHEAST.  WILL PUT 20-30 FOR REST OF CWA
TO COVER.

FOR MONDAY...MODELS INDICATE ANOTHER S/W MOVING OVER NORTHERN KS...SO
WE MAY NEED TO BE READY FOR ANOTHER BOUT FOR MONDAY NIGHT(GOOD LUCK DAY
WATCH).

FOR THE REST OF THE FCST ELEMENTS...BASICALLY COMPROMISE WITH NGM/FAN
ON TEMPS.  NGM NUMBERS HAVE BEEN CONSITANLY LOW THE PAST FEW
DAYS...PROBABLY DUE TO SOUTHEAST(UPSLOPE) SFC FLOW.

.DDC...NONE.

DDC 091/068 095/070 097 020
GCK 092/067 096/068 097 020
EHA 095/062 095/162 099 010
LBL 093/065 095/065 098 010
HYS 094/068 096/069 097 04-
P28 094/072 099/072 099 031

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:32 AM CDTSevere Thunderstorm WarningDDCTrego48 min
Jun 29, 5:07 AM CDTSevere Thunderstorm WarningDDCNess48 min
Jun 29, 5:44 AM CDTSevere Thunderstorm WarningDDCRush46 min
Jun 29, 9:08 AM CDTSevere Thunderstorm WarningDDCBarber47 min
Jun 29, 5:54 PM CDTSevere Thunderstorm WarningDDCMorton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.